Indiana, 2010

Heavy Snow and Winter Weather in Indiana, February 8 to 9, 2010

February 8 to 9, 2010 · NWS PAH · 6 events in 6 counties and zones

A low pressure center moved northeastward from Louisiana to eastern Kentucky by the early morning hours of the 9th. This brought a wide swath of snowfall to southeast Missouri and the Lower Ohio Valley.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure center moved northeastward from Louisiana to eastern Kentucky by the early morning hours of the 9th. This brought a wide swath of snowfall to southeast Missouri and the Lower Ohio Valley. The heaviest snow fell southeast of the Ohio River, but extended across portions of southern Indiana, closer to the track of the intensifying storm system. In the Ohio River counties, snowfall amounts ranged from three to seven inches. Three to four inches were measured from Evansville west, and the five to seven inch amounts were east of Evansville into Spencer County. North of Interstate 64, amounts were two to three inches. Many schools were cancelled. A number of accidents occurred. Just northeast of the Evansville Airport, a snow plow hit a vehicle. One person was taken to the hospital. Gusty winds in the wake of the storm caused some minor blowing and drifting snow. Sub-freezing temperatures in the wake a cold front and potent upper-level disturbance preserved the snow cover into the end of the week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 12:41 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Feb 8, 12:41 PM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CST MON FEB 8 2010

.DISCUSSION...
UPGRADED MOST OF AREA TO WARNING. ALL BUT FARTHEST NRN
AREAS...WHERE ADVISORY WILL PREVAIL. NO MATTER WHAT 12Z MODEL YOU
CHOOSE...BROAD 3-4" SWATH ACROSS MOST OF FA IS
ANTICIPATED...PERHAPS 2-3" FURTHEST NORTH IN THE ADVISORY AREA.
THIS IS FROM A 10-1 RATIO OF THE 00Z ECMWF/12Z GFS/12Z NAM QPF
BLEND...WHICH IS A SLIVER LOWER THAN HPC ACROSS OUR NORTH. ALSO
USING THE SAME MODEL BLEND AND PERHAPS LEANING SLIGHTLY MORE
TOWARD THE WARMER NAM...WE MIX RAIN IN OUR FARTHEST SRN/SERN
COUNTIES OF WKY...AND KNOCK DOWN THE QPF TO SNOW TOTALS THERE BY
1/2 OR SLIGHTLY MORE...WHICH STILL YIELDS A GOOD 4-5" TO THE
BORDER. IF THIS WARM AIR DOES NOT INTRUDE...TOTALS TO THE SOUTH
COULD BE SIGNIFICANTLY HIGHER. THIS WOULD OCCUR TONIGHT AND
HOPEFULLY BY THEN WE'LL KNOW ENOUGH ABOUT HOW THIS WARM AIR
INTRUSION MIGHT FULLY PLAY OUT TO EHANCE OUR WARNING STILL AHEAD
OF TIME.

HAVE ADJUSTED START/STOP TIMES OF THE WSW PRODUCT...BASICALLY
STARTING THE ACCUMULATING SNOWS LATE TODAY ACROSS OUR WRN 1/2 AND
THEN AFT 00Z ACROSS OUR ERN 1/2. SIMILARLY AND MORE ALSO FACTORING
IN COMPLEXITY OF PRODUCT INHERITED...WE CHOSE TO LEAVE THE 15Z AND
18Z TUE END TIMES FOR WEST AND EAST RESPECTIVELY...FOR BOTH
WARNING AND ADVISORY. WHEN ALL IS SAID AND DONE WE ARE CONFIDENT
IN 2-3" SNOWS ACROSS THE NORTH TO 4-5" SNOWS ACROSS THE SOUTH WITH
BROAD 4 INCH TOTALS AVERAGED ACROSS MUCH OF THE CENTRAL FA /LOWER
OH RIVER VALLEY.

NEXT TO COME WILL BE STRONG WINDS ON THE BACKSIDE OF THE DEPARTING
SNOWS...WITH WINDS 15-30 MPH BEGINNING TUE PM AND LASTING INTO THE
DAY WED BEFORE TAPERING OFF WED PM/EVENING. THIS WILL IMPACT
VEHICULAR TRAFFIC AS WELL AS BITING COLD BUT MAY NOT BE QUITE AS
BIG OF AN IMPACT RE:BLOWING SNOW SEEING AS THE SNOW SHOULD BE WET.
HOWEVER SOME BLOWING/DRIFTING OF THE TOPMOST LAYER IS CERTAINLY
POSSIBLE WITH WINDS 15-30 MPH...ESPECIALLY AS THE LINGERING/ENDING
SNOW TUE AM COULD BE FINER.

NOT MUCH CHANGE TO THE MEDIUM TO LONG RANGE WITH A GENERALLY
TROFFY PATTERN CONTINUING OVER MUCH OF THE CONTINENTAL/CENTRAL
U.S. KEEPING US COLD. A WEAK UPPER DISTURBANCE STILL SUGGESTS A
SMALL CHC SNOW THU NIGHT/FRI...THOUGH NOT SIGNIFICANT (A FEW
TENTHS OF AN INCH). LONGER RANGE MODELS START TO FLIRT WITH
ANOTHER CHANCE TOWARD THE END OF THE WEEKEND...BUT THE COLLAB
STOMACH IS NOT THERE YET FOR THAT...SO WE LAY OFF AS WELL. SOME
NUDGE CLOSER TO CLIMO TEMPS MIGHT BE OCCURRING BY EARLY NEXT WEEK.

&&

.AVIATION...
MVFR/VFR WILL RAPIDLY BECOME IFR FROM WEST EAST AS WE APPROACH
SUNSET. SNOWFALL WILL PERSIST OVERNIGHT AND COME TO END IN THE WEST
AROUND SUNRISE THEN AROUND NOON IN THE EAST. THIS WILL BRING
EVERYONE BACK TO MVFR AFTER SUNRISE TO AROUND NOON. HOWEVER AS THE
SNOW ENDS GUSTY NORTHWEST WINDS WILL BECOME THE MAIN ISSUE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY
     FOR CALDWELL-CALLOWAY-CHRISTIAN-CRITTENDEN-DAVIESS-GRAVES-
     HENDERSON-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-
     MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     WINTER STORM WARNING UNTIL 9 AM CST TUESDAY FOR BALLARD-CARLISLE-
     FULTON-HICKMAN.

MO...WINTER STORM WARNING UNTIL 9 AM CST TUESDAY FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-
     STODDARD-WAYNE MO.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR PERRY MO.

IL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY
     FOR GALLATIN-HARDIN-JOHNSON-MASSAC-POPE-SALINE-WILLIAMSON.

     WINTER STORM WARNING UNTIL 9 AM CST TUESDAY FOR ALEXANDER-
     PULASKI-UNION IL.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     TUESDAY FOR EDWARDS-FRANKLIN-HAMILTON-JEFFERSON-WABASH-
     WAYNE IL-WHITE.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR JACKSON-PERRY
     IL.

IN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Feb 8, 12:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CST MON FEB 8 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1250 PM CST MON FEB 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER WARNINGS AND ADVISORIES ARE NOW IN EFFECT FOR THE
QUAD STATE REGION FOR THE EXPECTATION OF ACCUMULATING SNOWS. REFER
TO THE WARNING AND ADVISORY PRODUCTS FOR ALL THE DETAILS.

RIVER FLOODING CONTINUES ON SOME AREA RIVERS...REFER TO THE
WARNINGS AND THEIR RELATED STATEMENTS FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNINGS AND ADVISORIES END TUESDAY MORNING AND BY
MIDDAY TUESDAY ACROSS THE AREA. STRONG WINDS COME IN AFTER
THAT...OFFERING BITING COLD...AS WELL AS AN ADDITIONAL DRIVING
HAZARD...ESPECIALLY FOR HIGH PROFILE VEHICLES. BLOWING AND DRIFTING
OF SNOW MIGHT OCCUR WITH WINDS 15 TO 30 MPH BUT THE FACT THIS WILL
BE A PREDOMINANTLY WET SNOW MIGHT DIMINISH THIS HAZARD SOMEWHAT.

RIVER FLOODING IS FORECAST TO CONTINUE ON SOME AREA RIVERS...SO
KEEP TUNED TO THE WARNINGS AND STATEMENTS FOR THE LATEST UPDATED
RIVER FLOODING INFORMATION AND DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE ACCUMULATING SNOWS LATER
TODAY AND TONIGHT.

In the hours before

Local storm report, Feb 8, 6:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CST MON FEB 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             7 NW POPLAR BLUFF       36.84N 90.50W
02/08/2010  M2.0 INCH        BUTLER             MO   TRAINED SPOTTER

            ONE INCH IN PAST HOUR.

&&

MY
Local storm report, Feb 8, 6:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CST MON FEB 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     SNOW             2 S WATER VALLEY        36.54N 88.81W
02/08/2010  E2.0 INCH        GRAVES             KY   TRAINED SPOTTER

&&

WIELGOS
Local storm report, Feb 8, 6:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CST MON FEB 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     SNOW             DUDLEY                  36.79N 90.09W
02/08/2010  E2.0 INCH        STODDARD           MO   TRAINED SPOTTER

            SPOTTER ALSO REPORTS THAT HWY 60 WEST OF POPLAR BLUFF IS
            BECOMING SLICK.

&&

WIELGOS
Local storm report, Feb 8, 6:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 PM CST MON FEB 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     SNOW             NEW MADRID              36.59N 89.55W
02/08/2010  E1.1 INCH        NEW MADRID         MO   TRAINED SPOTTER

&&

WIELGOS
Local storm report, Feb 8, 6:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CST MON FEB 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     SNOW             GRACEY                  36.88N 87.66W
02/08/2010  E1.0 INCH        CHRISTIAN          KY   TRAINED SPOTTER

&&

WIELGOS
Local storm report, Feb 8, 7:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CST MON FEB 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             BENTON                  36.85N 88.36W
02/08/2010  E1.0 INCH        MARSHALL           KY   TRAINED SPOTTER

&&

WIELGOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Posey

When
February 8, 7:00 PM CST to February 9, 9:00 AM CST
Where
Posey forecast zone
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Heavy Snow, Vanderburgh

When
February 8, 8:00 PM CST to February 9, 9:00 AM CST
Where
Vanderburgh forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Heavy Snow, Warrick

When
February 8, 8:00 PM CST to February 9, 9:00 AM CST
Where
Warrick forecast zone
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Heavy Snow, Spencer

When
February 8, 8:00 PM CST to February 9, 9:00 AM CST
Where
Spencer forecast zone
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Winter Weather, Gibson

When
February 8, 8:00 PM CST to February 9, 9:00 AM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
February 8, 8:00 PM CST to February 9, 10:00 AM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212101, 212102, 212103, 212104, 212137, 212139.